1. Name of the medicinal product
CALPOL Sugar Free Infant Suspension Sachets
2. Qualitative and quantitative composition
Calpol Sugar Free Infant Suspension Sachets contains 120 mg Paracetamol in each 5 ml.
Excipients: maltitol liquid ((E965), contains 2.72 g of maltitol liquid in each 5 ml), sorbitol liquid ((E420) contains 0.97 g of sorbitol liquid per 5ml), sodium (contains 0.86mg per 5ml), benzyl alcohol, propylene glycol (E1520), methyl parahydroxybenzoate (E218), ethyl parahydroxybenzoate (E214), propyl parahydroxybenzoate (E216) and carmoisine (E122). See section 4.4 for further information.
For the full list of excipients, see section 6.1.
3. Pharmaceutical form
A pink strawberry flavoured suspension
4. Clinical particulars
4.1 Therapeutic indications
Calpol Sugar Free Infant Suspension Sachets is indicated for the treatment of mild to moderate pain and as an antipyretic. It can be used in many conditions including headache, toothache, earache, teething, sore throat, colds & influenza, aches and pains and post-immunisation fever.
4.2 Posology and method of administration
For the relief of fever after vaccinations at 2, 3 and 4 months
2.5ml. This dose may be given up to 4 times a day starting at the time of vaccination. Do not give more than 4 doses in any 24 hour period. Leave at least 4 hours between doses. If your baby still needs this medicine two days after receiving the vaccine talk to your doctor or pharmacist.
Age : 2 – 3 months
Pain and other causes of fever – if your baby weighs over 4 kg and was born after 37 weeks
If necessary, after 4-6 hours, give a second 2.5 ml dose
• Do not give to babies less than 2 months of age.
• Leave at least 4 hours between doses.
• Do not give more than 2 doses. This is to ensure that fever that may be due to a serious infection is quickly diagnosed. If your child is still feverish after two doses, talk to your doctor or pharmacist.
Children aged 3 months – 6 years:
How often (in 24 hours)
3 – 6 months
One 2.5 ml spoonful (small end)
6 – 24 months
One 5 ml spoonful (large end)
2 – 4 years
One 5 ml spoonful (large end) and one 2.5 ml spoonful (small end)
4 – 6 years
Two 5 ml spoonfuls (large end)
• Do not give more than 4 doses in any 24 hour period
• Leave at least 4 hours between doses
• Do not give this medicine to your child for more than 3 days without speaking to your doctor or pharmacist
It is important to massage the sachet for before use.
In the elderly, the rate and extent of paracetamol absorption is normal but plasma half-life is longer and paracetamol clearance is lower than in young adults.
Hypersensitivity to paracetamol or to any of the excipients listed in section 6.1.
4.4 Special warnings and precautions for use
Do not exceed the recommended dose. Taking more than the recommended dose (overdose) may cause liver damage. In case of overdose, get medical help straight away. Quick medical attention is critical for adults as well as children even if signs or symptoms are not noticed.
Taking this product with other paracetamol-containing medicines could lead to overdose and should therefore be avoided.
Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment. The hazards of overdose are greater in those with non-cirrhotic alcoholic liver disease. Chronic alcohol users should consult a doctor before use.
Sorbitol and maltitol may cause gastrointestinal discomfort and have a mild laxative effect. Each 5 ml spoonful of this product contains 0.97g sorbitol liquid and 2.72g of maltitol liquid. Calorific values: 2.6 kcal/g sorbitol and 2.3 kcal/g maltitol.
Due to the presence of maltitol liquid (E965) and sorbitol liquid (E420), patients with rare hereditary problems of fructose intolerance should not take this medicine.
Ethyl (E214), Propyl (E216) and Methyl (E218) parahydroxybenzoate may cause allergic reactions (possibly delayed).
Carmoisine (E122) may cause allergic reactions.
This medicine contains less than 1 mmol sodium (23 mg) per 5ml, that is to say essentially ‘sodium-free’.
This medicine contains 14.32mg propylene glycol (E1520) in each 5ml dose, which is equivalent to 2.86mg/ml.
This medicine contains 0.16mg benzyl alcohol in each 5ml which is equivalent to 0.03mg/ml. Benzyl alcohol may cause allergic reactions. Ask your doctor or pharmacist for advice if you are pregnant or breastfeeding, or if you have a liver or kidney disease. This is because large amounts of benzyl alcohol can build-up in your body and may cause side effects (called “metabolic acidosis”)
Patients should be informed about the signs of serious skin reactions and use of the drug should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity.
The label contains the following statements:
Do not give anything else containing paracetamol while giving this medicine.
Do not give more medicine than the label tells you to. If your child does not get better, talk to your doctor.
For oral use only.
Do not overfill the spoon.
Always use the spoon supplied with the pack.
Do not give to babies less than 2 months of age.
For infants 2-3 months no more than 2 doses should be given.
Do not give more than 4 doses in any 24 hour period.
Leave at least 4 hours between doses.
Do not give this medicine to your child for more than 3 days without speaking to your doctor or pharmacist.
As with all medicines, if your child is currently taking any other medicine consult your doctor or pharmacist before using this product.
Keep out of the sight and reach of children.
Massage contents of sachet before opening.
Do not store above 25°C. Keep sachets in the outer carton.
Talk to a doctor at once if your child takes too much of this medicine, even if they seem well.
The leaflet contains the following statements:
Talk to a doctor at once if your child takes too much of this medicine, even if they seem well. This is because too much paracetamol can cause delayed, serious liver damage.
Very rare cases of serious skin reactions have been reported. Symptoms may include:
– Skin reddening
If skin reactions occur or existing skin symptoms worsen, stop use and seek medical help right away.
4.5 Interaction with other medicinal products and other forms of interaction
Drugs which induce hepatic microsomal enzymes
Metabolism of paracetamol possibly accelerated by carbamazepine, fosphenytoin, phenytoin, phenobarbital, primidone (also isolated reports of hepatotoxicity).
The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by cholestyramine.
The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
Chronic alcohol intake can increase the hepatotoxicity of paracetamol overdose and may have contributed to the acute pancreatitis reported in one patient who had taken an overdose of paracetamol. Acute alcohol intake may diminish an individual’s ability to metabolise large doses of paracetamol, the plasma half-life of which can be prolonged.
4.6 Fertility, pregnancy and lactation
A large amount of data on pregnant women indicate neither malformative, nor feto/neonatal toxicity. Epidemiological studies on neurodevelopment in children exposed to paracetamol in utero show inconclusive results. If clinically needed, paracetamol can be used during pregnancy however it should be used at the lowest effective dose for the shortest possible time and at the lowest possible frequency.
When given to the mother in therapeutic doses (1 g single dose), paracetamol crosses the placenta into foetal circulation as early as 30 minutes after ingestion and is metabolised in the foetus by conjugation with sulfate and increasingly with glutathione.
Paracetamol is excreted in breast milk but not in a clinically significant amount. Available published data do not contraindicate breast feeding.
There is no information relating to the effects of this medicine on fertility.
4.7 Effects on ability to drive and use machines
4.8 Undesirable effects
Adverse drug reactions (ADRs) identified during clinical trials and post marketing experience with paracetamol are listed below by System Organ Class (SOC).
The frequencies are defined according to the following convention:
≥1/100 to <1/10
≥1/1,000 to <1/100)
≥1/10,000 to <1/1,000
(cannot be estimated from the available data).
ADRs are presented by frequency category based on 1) incidence in adequately designed clinical trials or epidemiology studies, if available or 2) when incidence is unavailable, frequency category is listed as Not known.
System Organ Class (SOC)
Adverse Drug Reaction (Preferred Term)
Blood and lymphatic system disorders
Blood disorder (including thrombocytopenia and agranulocytosis) 1
Immune System Disorders
Skin and Subcutaneous Tissue disorders
Renal and urinary disorders
Renal papillary necrosis3
1 Reported following paracetamol use, but not necessarily causally related to the drug
2 Chronic hepatic necrosis has been reported in a patient who took daily therapeutic doses of paracetamol for about a year
3 Reported after prolonged administration
4 Low level transaminase elevations may occur in some patients taking therapeutic doses of paracetamol; these elevations are not accompanied with liver failure and usually resolve with continued therapy or discontinuation of paracetamol.
Very rare cases of serious skin reactions have been reported.
Chronic hepatic necrosis has been reported in a patient who took daily therapeutic doses of paracetamol for about a year and liver damage has been reported after daily ingestion of excessive amounts for shorter periods. A review of a group of patients with chronic active hepatitis failed to reveal differences in the abnormalities of liver function in those who were long-term users of paracetamol nor was the control of their disease improved after paracetamol withdrawal.
Reporting of suspected adverse reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
Liver damage is possible in adults and adolescents (≥12 years of age) who have taken 7.5g or more of paracetamol. It is considered that excess quantities of a toxic metabolite (usually adequately detoxified by glutathione when normal doses of paracetamol are ingested) become irreversibly bound to liver tissue. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below)
If the patient
Is on long term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St John’s Wort or other drugs that induce liver enzymes
Regularly consumes ethanol in excess of recommended amounts
c) Is likely to be glutathione deplete e.g, eating disorders, cystic fibrosis, HIV infection, starvation, cachexia
Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, hyperhidrosis, malaise, vomiting, anorexia, and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. This may include hepatomegaly, liver tenderness, jaundice, acute hepatic failure and hepatic necrosis.
Abnormalities of glucose metabolism and metabolic acidosis may occur. Blood bilirubin, hepatic enzymes, INR, prothrombin time, blood phosphate and blood lactate may be increased.
In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
Haemolytic anaemia (in patients with glucose-6-phosphate dehydrogenase [G6PD] deficiency): Haemolysis has been reported in patients with G6PD deficiency, with use of paracetamol in overdose.
Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of the overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section.
Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentrations should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patient who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit.
5. Pharmacological properties
5.1 Pharmacodynamic properties
Pharmacotherapeutic group: Other Analgesics and Antipyretics (Anilides)
ATC Code: N02 BE01
Paracetamol has analgesic and antipyretic effects similar to those of aspirin and is useful in the treatment of mild to moderate pain. It has only weak anti-inflammatory effects.
5.2 Pharmacokinetic properties
Paracetamol is rapidly and almost completely absorbed from the gastrointestinal tract. Peak plasma concentrations are reached 30-90 minutes post dose and the plasma half-life is in the range of 1 to 3 hours after therapeutic doses. Drug is widely distributed throughout most body fluids. Following therapeutic doses 90-100% of the drug is recovered in the urine within 24 hours almost entirely following hepatic conjugation with glucuronic acid (about 60%), sulphuric acid (about 35%) or cysteine (about 3%). Small amounts of hydroxylated and deacetylated metabolites have also been detected. Children have less capacity for glucuronidation of the drug than do adults. In overdosage there is increased N-hydroxylation followed by glutathione conjugation. When the latter is exhausted, reaction with hepatic proteins is increased leading to necrosis.
5.3 Preclinical safety data
Preclinical data reveal no special hazard for humans based on conventional studies of single and repeated dose toxicity, genotoxicity, and carcinogenicity.
Conventional studies using the currently accepted standards for the evaluation of toxicity to reproduction and development are not available.
6. Pharmaceutical particulars
6.1 List of excipients
Sorbitol liquid (non crystallising) (E420)
Microcrystalline cellulose and carmellose sodium
Ethyl parahydroxybenzoate (E214)
Methyl parahydroxybenzoate (E218)
Propyl parahydroxybenzoate (E216)
Strawberry flavour (containing propylene glycol (E1520) and benzyl alcohol)
6.3 Shelf life
6.4 Special precautions for storage
Do not store above 25°C. Keep sachets in the outer carton.
6.5 Nature and contents of container
5 ml sachet composed of a laminate made of paper/PE/Aluminium/Surlyn. Pack sizes 12 or 20 sachets. A spoon with a 5 ml and 2.5 ml measure is supplied with this pack. Not all pack sizes may be marketed.
6.6 Special precautions for disposal and other handling
No special requirements for disposal.